Hail, Bayfield
- When
- June 21, 1:42 PM CST to 1:44 PM CST
- Where
- Bayfield County, 1.68 mi NE of Cable
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.220, -91.280
A cold front advancing out of the northwest incited severe thunderstorm development in the afternoon across northwestern WI. A few of the storms produced hail up to the size of quarter to golf ball size before transitioning into wind producing storms further east that took down trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front advancing out of the northwest incited severe thunderstorm development in the afternoon across northwestern WI. A few of the storms produced hail up to the size of quarter to golf ball size before transitioning into wind producing storms further east that took down trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 21, 12:01 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 101 PM CDT Sun Jun 21 2020 .UPDATE... Issued at 101 PM CDT Sun Jun 21 2020 Parts of northeast and east central MN and parts of northwest WI have destabilized nicely this afternoon, with CAPE values around 1000j/kg, with bulk shear values in the 35-40 knot range. With the cold front moving into the area, thunderstorms have already developed from just south of Ely southwest through Grand Rapids, with additional interesting elements on satellite toward Brainerd. Expect additional development the next few hours from these areas on east, and we may have a few strong to severe storms. && .SHORT TERM...(Today through Monday) Issued at 444 AM CDT Sun Jun 21 2020 This morning, a shortwave rotating around the upper level low sitting over Manitoba is bringing a band of light rain showers across northern MN. Farther east in NW WI, the rapid clearing of cloud cover overnight combined with the saturated surface has generated fog with locally dense areas having visibility reductions of less than a quarter mile. The showers that are currently moving through the Northland are expected to slowly diminish this morning with partly sunny skies breaking through and highs expected in the mid to upper 70s. The dense fog over NW WI is also expected to disperse around 9am. Another round of showers/storms are expected to populate across the Northland again this afternoon. A split jet flow aloft will help to support two systems propagating through the area. A cold front entering from the west and a surface low moving northeast out of the the central plains will fire off some additional precipitation chances. There is potential for some strong storms producing large hail and damaging winds primarily over NW WI and westward toward Brainerd. The SPC has this area outlined in a marginal outlook. The main limiting factor at this time will be the amount of instability that the area is able to generate. If the area is able to burn off the fog quickly and get some clearing in the cloud cover the chances for stronger storms will improve. The NAM is currently the most bullish in terms of instability with MLCAPES over 1000 J/Kg and bulk shear values nearing 40kts. Weaker forcing exists across northern MN but a few isolated thunderstorms will not be out of the question. Look for the shower/storms to move out of MN after midnight and filter out of WI by Monday morning. The upper level low continues to sit over Manitoba to start Monday with some pulses of energy breaching our borders. Drier conditions will be in place across northern MN after the passage of the cold front the day prior so have toned down the previous POPs across the region. A low pressure system moving northeast across IA into WI has some potential to clip NW WI with another batch of rain but the strongest moisture advection and track of the low has been pushed slightly south with newer model runs. Overall the region will be looking at light winds and cooler air filtering in from the north with highs in the lower 70s. .LONG TERM...(Monday night through Saturday) Issued at 444 AM CDT Sun Jun 21 2020 The upper level low slowly moves eastward in the extended forecast. A few glancing blows of shortwaves will continue to move across the Northland through Wednesday with chances of showers and a rumble of thunder. An upper level ridge finally ushers the influence of the cut off low east by Thursday. This upper level ridge is very short lived as quick moving upper level trough is projected to move into the Northland by Friday. Thursday night low level winds shift to out of the south bringing moist air back across the region. By Friday, a low pressure system coming out of the Dakotas will bring a cold front crashing into the Northland with widespread chances for rain and storms. There is heavy model divergence going into the weekend. Some models are suggesting a vertically stacked low remains over northern MN while others are pushing the feature through as an upper level trough. For now, we have kept the mention of scattered rain showers with a few storms. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 101 PM CDT Sun Jun 21 2020 Thunderstorms developing this afternoon may affect the terminals, and have included TEMPO groups for the sites most likely to be affected for the next few hours. Bulk of thunderstorm activity should be ended by approximately 03z, though some showers may linger for a few hours longer. Storms that affect the terminals may bring a period of MVFR visiblities and ceilings, though lower is possible. KHYR should experience a period of MVFR fog after storms move through, but do not expect it to last all night as drier air moves in behind the cold front that is causing the convection this afternoon. This afternoon and early evening ahead of the front winds will be generally be south at or less than 10 knots, then turn through southwest and west to northwest as the front moves through, with all sites northwest by 09z this evening. Terminals to remain VFR through the remainder of the TAF period. && .MARINE... Issued at 101 PM CDT Sun Jun 21 2020 Thunderstorms developing this afternoon ahead of a cold front may bring locally higher winds and waves, monitor for possible weather statements and warnings for western Lake Superior. Ahead of the front south winds will be 5 to 10 knots. The front moves through tonight causing winds to turn northwest to north at 5 to 10 knots. These northwest winds to continue through Monday and Monday night. Waves will generally remain around 2 feet or less. && .PRELIMINARY POINT TEMPS/POPS... DLH 75 53 71 53 / 50 50 10 10 INL 71 48 70 51 / 20 10 10 10 BRD 77 53 72 54 / 30 30 10 10 HYR 80 58 74 52 / 60 70 10 10 ASX 80 56 72 51 / 50 60 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...LE SHORT TERM...Britt/JTS LONG TERM...Britt/JTS AVIATION...LE MARINE...Britt/JTS
Hazardous Weather Outlook National Weather Service Duluth MN 351 AM CDT Sun Jun 21 2020 MNZ010>012-018>021-025-026-033>038-WIZ003-004-006-009-220900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Ashland-Iron-Burnett-Price- 351 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Chances of thunderstorms will increase this afternoon and continue through the overnight hours tonight. An isolated strong to severe storm will be possible, for areas along and south of a line from Brainerd, MN to Carlton, MN to Mercer, WI. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be continued low chances for thunderstorms for Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. WIZ001-002-007-008-220900- Douglas-Bayfield-Washburn-Sawyer- 351 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of northwest Wisconsin. .DAY ONE...Today and Tonight Dense fog has developed early this morning for these areas of northwest Wisconsin. A Dense Fog Advisory has been issued. The fog is expected to dissipate between 8 to 9 AM. Chances of thunderstorms will increase this afternoon and continue through the overnight hours tonight. An isolated strong to severe storm will be possible, for areas along and south of a line from Brainerd, MN to Carlton, MN to Mercer, WI. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be continued low chances for thunderstorms for Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. LSZ121-140>148-220900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 351 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Chances of thunderstorms will return across western Lake Superior this afternoon and evening. A strong storm will be possible, but severe storms appear to be unlikely. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be low chances for thunderstorms for Tuesday and Wednesday. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
155 PM CDT Sun Jun 21 2020
MNZ020-037-211930-
Southern Lake/North Shore-Carlton/South St. Louis-
155 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT ...
At 155 PM CDT, a strong thunderstorm was over French River, or 12
miles northeast of Duluth, moving east at 20 mph.
Half inch hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.
This storm will be near...
French River around 200 PM CDT.
Knife River around 215 PM CDT.
Larsmont around 225 PM CDT.
Other locations impacted by this storm include Lakewood Twp and
Palmers.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4694 9171 4691 9176 4690 9179 4688 9199
4694 9201 4705 9174 4695 9170
TIME...MOT...LOC 1855Z 250DEG 19KT 4692 9195
JDSSpecial Weather Statement
National Weather Service Duluth MN
201 PM CDT Sun Jun 21 2020
WIZ001-002-211930-
Douglas-Bayfield-
201 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND
SOUTHEASTERN DOUGLAS COUNTIES...
At 200 PM CDT, a strong thunderstorm was 9 miles east of Wascott, or
13 miles northwest of Hayward, moving northeast at 20 mph.
Pea size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.
This storm will be near...
Cable around 230 PM CDT.
Other locations impacted by this storm include Upper Eau Claire Lake,
Totagatic Lake, Middle Eau Claire Lake and Lake Owen.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4621 9170 4639 9132 4616 9120 4615 9131
4616 9165
TIME...MOT...LOC 1900Z 250DEG 19KT 4619 9161
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
215 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL 2 SW GILBERT 47.46N 92.48W
06/21/2020 U0.75 INCH ST. LOUIS MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
224 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 1 S TOFTE 47.55N 90.88W
06/21/2020 E0.50 INCH COOK MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
JJMSpecial Weather Statement
National Weather Service Duluth MN
231 PM CDT Sun Jun 21 2020
WIZ002-212000-
Bayfield-
231 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BAYFIELD COUNTY...
At 230 PM CDT, a strong thunderstorm was over Cable, or 15 miles
northeast of Hayward, moving east at 25 mph.
Wind gusts up to 30 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Namekagon Lake and Namekagon around 300 PM CDT.
Other locations impacted by this storm include Lake Owen and
Totagatic Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4616 9140 4625 9144 4637 9097 4616 9093
4615 9099
TIME...MOT...LOC 1930Z 257DEG 22KT 4621 9133
JDSSpecial Weather Statement
National Weather Service Duluth MN
234 PM CDT Sun Jun 21 2020
WIZ002-003-212000-
Bayfield-Ashland-
234 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...
At 233 PM CDT, a strong thunderstorm was near Herbster, moving east
at 40 mph.
Wind gusts up to 30 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Bayfield Peninsula Sea Caves around 245 PM CDT.
Sand Bay and Sand Island around 255 PM CDT.
Bayfield and Red Cliff around 300 PM CDT.
Other locations impacted by this storm include Big Bay State Park,
Red Cliff Reservation and Apostle Islands National Lake Shore.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4675 9070 4673 9072 4677 9133 4687 9133
4687 9128 4692 9121 4692 9109 4696 9109
4700 9102 4705 9067 4676 9064
TIME...MOT...LOC 1933Z 262DEG 35KT 4687 9119
JDSThe Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Leaves were stripped from trees and the ground was covered in hail.
A dozen ore more healthy trees were downed along Highway 13 between Griffith Road and Neuberger Road north of Butternut.
Trees were downed across Highway 13 south of Peeksville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899156, 899157, 899158, 899159, 899161, 899162.